Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 91, NWS Kansas City, MO

June 15, 1998Clay County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 15, 1998, 5:36 PM CDT for Clay County, Missouri. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 15, 1998, 5:36 PM CDT (22:36 UTC)
Expired
Jun 15, 1998, 6:00 PM CDT
In force
24 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Clay County, MO

The radar

The Pleasant Hill radar (KEAX), 62 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.6 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-83 m²/s²
0-3 km storm-relative helicity
-66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMCI 152237 RRA
SVRMCI
MOC047-152300-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
536 PM CDT MON JUN 15 1998

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     CLAY COUNTY IN MISSOURI

* UNTIL 600 PM CDT

* AT 533 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF LIBERTY...OR ABOUT 7 MILES
  NORTHEAST OF KANSAS CITY...MOVING EAST AT 25 MILES PER HOUR.

* THE SEVERE THUNDERSTORM WILL BE...
     3 MILES SOUTH OF LIBERTY AT 540 PM CDT
     5 MILES SOUTHEAST OF LIBERTY AT 545 PM CDT
     6 MILES SOUTH OF MISSOURI CITY AT 555 PM CDT

PEOPLE IN THE PATH OF THIS STORM...CAN EXPECT ONE INCH SIZE 
HAIL...AND WIND GUSTS UP TO 60 MPH. FOR YOUR SAFETY...MOVE 
INDOORS...AND STAY AWAY FROM WINDOWS.

LAT...LON 3944 9457 3922 9456 3923 9424 3942 9425

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:45 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 15, 2:45 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
245 PM CDT MON JUN 15 1998

PROGRESSIVE W TO NW FLOW ALOFT WILL CONT NEXT SVRL DAYS. CPL OF SHRTWVS
WILL PASS THRU CWA BTN NOW AND THU. FIRST SHRTWV FM CNTRL KS THRU CNTRL
OK WITH VORT MAX E OF ICT IS MOVG E. LIFT FM FEATURE IS ENHNCG CNVTV
DVLPMT ACRS WRN CWA WHERE RESIDUAL MSTR/INSTBY WAS LEFT OVER FM WEEKEND
UPR FEATURE. 88D SHOWS WDLY SCT -SHRA/TSRA INCRG IN COVERAGE ACRS WRN
MO/ERN KS AS APRNT VORT SPOKE LIFTS NE. WILL SEE BRIEF HVY RAIN AT
TIMES AND PSBLY SOME SML HAIL. CNVTV ACTVTY EXPCD TO DRY UP BY MIDNIGHT
WITH CLRG FM W TO E. MIN TEMPS LIKELY TO BE WRMR IN THE NE WHERE CLDS
WILL EXIT LAST.

IN BTN SYS TMRW WITH WAA HI CLDS STREAMING IN FM THE W. LLVL MSTR BGNS
TO WORK BACK IN LTR IN THE DAY AS WNDS TURN TO THE S. FAVOR SLGTLY WRMR
FAN GUID.

POS TILT SHRTWV MOVG INTO THE NRN/CNTRL RCKYS TUE NGT AND INTO THE
PLAINS ON WED. LEE SIDE TROF SETS UP TMRW AND SLY LLVL JET GETS
CRANKING OVR OK/KS...GRADLY SHFTG E TUE NGT/WED. SHUD SEE FNT TO THE S
RETURN AS A WRMFNT. OVERALL FAVOR ETA SFC DEPICTION. HWVR BOTH MODELS
SIMILAR IN SUGG PTNL FOR WRMFNTL SCT CNVTN VIA ELEVATED LIFT. H8 THETA-E
ADVCTN/MSTR CNVGNC WARRANTS MENTION OF LOW POPS ATTM.

WED WILL BE A RETURN TO SUMMER COMPLETE WITH HIGH HUMIDITIES AND
CAPPING H7 TEMPS. FWC APPRS TOO COOL AND WILL FOLLOW WRMR FAN.

...EAX...
MO...NONE
KS...NONE

JULY

In the hours before

Special weather statement, Jun 15, 1:00 PM CDT, 4 hours 36 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
100 PM CDT MON JUN 15 1998

...ISOLATED THUNDERSTORMS POSSIBLE THROUGH EARLY EVENING...

FORECAST: SCATTERED SHOWERS WILL CONTINUE TO DEVELOP AND SPREAD
ACROSS NORTHERN AND WESTERN MISSOURI AND ADJACENT EASTERN KANSAS
THROUGH THE EVENING HOURS. A FEW THUNDERSTORMS ARE ALSO POSSIBLE.
HOWEVER...ANY STORMS WHICH DO DEVELOP WILL REMAIN BELOW SEVERE LIMITS
DUE TO A LACK OF SUFFICIENT INSTABILITY.

DISCUSSION: AN AREA OF LOW PRESSURE OVER CENTRAL ILLINOIS WILL MOVE
EAST AND AWAY FROM THE REGION THIS AFTERNOON. HOWEVER...THERE IS
SUFFICIENT MOISTURE AND INSTABILITY LEFT OVER FOR SCATTERED SHOWERS.
IN ADDITION...AN UPPER LEVEL DISTURBANCE OVER SOUTH CENTRAL KANSAS
WILL MOVE EAST AND PROVIDE JUST ENOUGH LIFT THAT A FEW THUNDERSTORMS
COULD FORM OVER NORTHERN AND CENTRAL MISSOURI LATER THIS AFTERNOON
AND EVENING. THE RAIN THREAT WILL END FROM WEST TO EAST DURING THE
NIGHT.

JULY
Special weather statement, Jun 15, 1:00 PM CDT, 4 hours 36 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
100 PM CDT MON JUN 15 1998

...ISOLATED THUNDERSTORMS POSSIBLE THROUGH EARLY EVENING...

FORECAST: SCATTERED SHOWERS WILL CONTINUE TO DEVELOP AND SPREAD
ACROSS NORTHERN AND WESTERN MISSOURI AND ADJACENT EASTERN KANSAS
THROUGH THE EVENING HOURS. A FEW THUNDERSTORMS ARE ALSO POSSIBLE.
HOWEVER...ANY STORMS WHICH DO DEVELOP WILL REMAIN BELOW SEVERE LIMITS
DUE TO A LACK OF SUFFICIENT INSTABILITY.

DISCUSSION: AN AREA OF LOW PRESSURE OVER CENTRAL ILLINOIS WILL MOVE
EAST AND AWAY FROM THE REGION THIS AFTERNOON. HOWEVER...THERE IS
SUFFICIENT MOISTURE AND INSTABILITY LEFT OVER FOR SCATTERED SHOWERS.
IN ADDITION...AN UPPER LEVEL DISTURBANCE OVER SOUTH CENTRAL KANSAS
WILL MOVE EAST AND PROVIDE JUST ENOUGH LIFT THAT A FEW THUNDERSTORMS
COULD FORM OVER NORTHERN AND CENTRAL MISSOURI LATER THIS AFTERNOON
AND EVENING. THE RAIN THREAT WILL END FROM WEST TO EAST DURING THE
NIGHT.

JULY
Special weather statement, Jun 15, 3:00 PM CDT, 2 hours 36 minutes before
MOZ001-011-152300-

SPECIAL WEATHER STATEMENT...TARKIO RIVER FLOODING UPDATE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
300 PM CDT MON JUN 15 1998

...LEVY BREAKS ALONG THE TARKIO RIVER...
...A FLOOD WARNING REMAINS IN EFFECT FOR THE TARKIO RIVER...

MAJOR FLOODING CONTINUES ALONG THE TARKIO RIVER IN FAR NORTHWEST
MISSOURI.  THE HIGH WATER HAS OVERTOPPED LEVEES IN AT LEAST ONE
PLACE...AND BROKEN THE LEVY IN SEVERAL MORE.

ACCORDING TO OFFICIALS...THE LEVY HAS BEEN OVERTOPPED NEAR U.S.
HIGHWAY 59 TO THE NORTH OF FAIRFAX.  MINOR FLOODING OF FIELDS HAS
BEEN THE RESULT.  ALSO...A LEVY BROKE ALONG THE RIVER JUST NORTH OF
THE HOLT COUNTY ROAD 125 BRIDGE.  THIS IS ALSO NEAR THE BRIDGE
CROSSING OF HIGHWAY 111.  MINOR FLOODING OF FIELDS IS OCCURRING
THERE...AND THERE IS SOME WATER OVER THE ROADWAY.  A MUCH LARGER
LEVY BREAK OCCURRED AROUND 1030 AM THIS MORNING...ABOUT 200 YARDS
SOUTH OF INTERSTATE 29...1 MILE SOUTHEAST OF CORNING.  WHILE THE
INTERSTATE IS NOT THREATENED BY HIGH WATER...THE CITY OF CORNING IS.
OFFICIALS ISSUED A VOLUNTARY EVACUATION ORDER FOR THE TOWN DUE TO
THE THREAT OF FLOODING. AS OF 2 PM...NO REPORTS OF DAMAGE OR INJURIES
HAVE BEEN RECEIVED...AS SANDBAGGING AND EXCAVATION EQUIPMENT WORKED TO
PROTECT THE TOWN.

THE RIVER LEVEL AT FAIRFAX IN ATCHISON COUNTY STOOD AT 25 FEET AT
10 AM THIS MORNING.  THE RECORD FLOOD AT FAIRFAX IS 25.6 FEET.
THE LATEST REPORTS FROM OFFICIALS INDICATE THAT THE RIVER IS FALLING
SLIGHTLY...AND FORECASTS CALL FOR THIS TREND TO CONTINUE.

WATER IS OVER SEVERAL ROADS IN THE COUNTY.  IF YOU HAVE INTERESTS
ALONG THE TARKIO RIVER...OR MUST TRAVEL ON ROADS NEAR IT...BE SURE
TO OBEY BARRICADES AND SIGNS...AND DO NOT CROSS ROADS COVERED BY
WATER.  PLEASE MONITOR LATER FLOOD STATEMENTS /STLFLSMCI/ FOR THE
MOST CURRENT INFORMATION.

WELVAERT

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.